Michigan, 2015Hail in Michigan, August 14, 2015
August 14, 2015 · NWS MQT · 3 events in 3 counties and zones
A weak cold front moving through a warm and unstable air mass triggered isolated severe thunderstorms over portions of south central Upper Michigan on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moving through a warm and unstable air mass triggered isolated severe thunderstorms over portions of south central Upper Michigan on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 14, 6:17 AM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 14, 6:17 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
717 AM EDT FRI AUG 14 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM EDT FRI AUG 14 2015
SHOWERS AND THUNDERSTORMS NEARING FROM NW LAKE SUPERIOR DIMINISHED
INITIALLY AROUND 05Z...BUT HAVE SINCE BECOME PULSE THUNDERSTORMS.
ALTHOUGH MUCH OF THE BETTER DYNAMICS ARE OVER E MN AND N WI...A
FAVORABLE ENVIRONMENT STILL EXISTS IN OUR NW FLOW IN THE VICINITY OF
THE COLD FRONT. DAYTIME HEATING AND THE SE PASSAGE OF THE COLD FRONT
WILL EQUAL AFTERNOON CONVECTION OVER MAINLY S CENTRAL AND E UPPER MI
NEAR LAKE MI...AS IT SLOWS DOWN OVERHEAD. ISOLATED STRONG STORM WILL
REMAIN POSSIBLE...AND WITH DCAPE VALUES NEARING 1K J/KG STRONG WINDS
WILL BE POSSIBLE. TS ARE EXPECTED TO SLIDE TO THE SE OF THE CWA BY
01Z...WITH DRY WEATHER THEN OVERNIGHT TONIGHT.
COLD FRONT WILL BE A BIT OF A MISNOMER TODAY...AS THE COOLING FACTOR
WILL BE LIMITED. ESPECIALLY WHEN WE CONSIDER NORMAL HIGH
TEMPERATURES FOR THIS TIME OF YEAR IN THE MID TO UPPER 70S ACROSS
MUCH OF UPPER MI. THE RECORD HIGH 95 FOR NWS MQT SET BACK IN 1965
LOOKS VERY SAFE TODAY...BUT 80-85 IS PRETTY WARM FOR THIS TIME OF
YEAR /75F IS THE NORMAL HIGH/.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 453 AM EDT FRI AUG 14 2015
SAT AND SAT NIGHT...EXPECT DRY WEATHER UNDER RISING HEIGHTS WITH
MID/UPPER RIDGE BUILDING NE FROM THE NORTHERN PLAINS INTO THE UPPER
LAKES. WARM/HUMID CONDITIONS WILL PREVAIL WITH HIGH TEMPS WELL INTO
THE 80S PERHAPS EVEN LOWER 90S GIVEN MIXING THROUGH 850 MB TEMPS
AROUND 20C.
SUN...850 MB THETA-E ADVECTION WILL SUPPORT AT LEAST A SLIGHT CHANCE
OF SHRA/TSRA MAINLY OVER THE FAR WEST AND THROUGH LAKE SUPERIOR IN
THE MORNING. LOOK FOR ANOTHER WARM DAY WITH TEMPS INTO THE UPPER 80S
TO AROUND 90 AS 850 MB TEMPS REMAIN NEAR 20C. WITH GUSTY SOUTHWEST
WINDS TO 25 MPH AT TIMES BY AFTERNOON...THE HIGHEST READINGS ARE
EXPECTED NEAR LAKE SUPERIOR WHERE DOWNSLOPE FLOW WILL PREVAIL.
SUN NIGHT INTO MON...SHORTWAVE TROF MOVING ACROSS THE NRN ROCKIES
SAT WILL LIFT ENE INTO NRN ONTARIO SUN. THE GFS AND GEM REMAIN
FASTER WITH THE FRONT COMPARED TO THE ECMWF WHICH ONLY BRINGS THE
FRONT TO CNTRL UPPER MI BY 12Z/MON. SINCE THE BEST HEIGHT FALLS AND
STRONGER DEEP LAYER QVECTOR CONV REMAIN WELL TO THE N OVER NRN
ONTARIO ONLY CHANCE POPS WITH SCT SHRA/TSRA ARE EXPECTED.
HOWEVER...AS THE 250-300 MB JET MOVES INTO NRN ONTARIO UPPER LEVEL
DIV WITH THE RIGHT ENTRANCE MAY BRING AN INCREASE IN COVERAGE LATE
SUN NIGHT INTO MONDAY. WITH 0-6KM SHEAR OF 30-40 KNOTS THERE MAY
ALSO BE A RISK FOR ISOLD HAIL OR DAMAGING WINDS AS MUCAPE VALUES TO
AROUND 2K J/KG ARE EXPECTED. MUCH COOLER AND DRIER AIR WILL
EVENTUALLY MOVE INTO THE AREA BEHIND THE FRONT WITH HIGHS FROM
AROUND 70 NORTH TO THE MID 70S SOUTH.
MON NIGHT INTO TUE...LOOK FOR DRY WEATHER MON NIGHT INTO TUE AS SFC
HIGH PRES MOVES ACROSS AND DOMINATES THE UPPER LAKES. WITH SFC HIGH
PRES OVER THE AREA AND PRECIPITABLE WATER UNDER 0.5 INCHES...EXPECT
MIN TEMPS MON NIGHT TO FALL INTO THE MID 40S IN THE INTERIOR.
SHRA/TSRA CHANCES WILL INCREASE AGAIN BY TUE NIGHT INTO WED AS A
TROUGH DEVELOPS OVER THE PLAINS AND SLIDES TOWARD THE UPPER MS
VALLEY DRAWING A WARM FRONT AND MOISTURE TOWARD THE REGION.
CONFIDENCE IN THE DETAILS IS LOW AS THE ECMWF BRINGS THE VIGOROUS
CNTRL ROCKIES SHRTWV AND ASSOCIATED SFC LOW INTO THE WRN LAKES WHILE
THE GFS AND GEM DEVELOP A CUTOFF LOW WITH WEAKER SHORTWAVES SLIDING
FROM THE NRN PLAINS INTO THE NRN LAKES. HOWEVER...EITHER SCENARIO
WOULD BRING THE POTENTIAL FOR SOME HEAVY RAIN INTO THE REGION AS
PWAT VALUE CLIMB TO NEAR 2.0 INCHES. TEMPS SHOULD AGAIN CLIMB TO
AROUND SEASONAL AVERAGES WITH HIGHS IN THE 70S BUT MAY BE HELD LOWER
IF MORE PERSISTENT PCPN DEVELOPS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 716 AM EDT FRI AUG 14 2015
LIMITED SHOWER ACTIVITY AGAIN TO START THE TAF PERIOD IS LEADING TO
UNCERTANTY ON LATE MONRING/AFTERNOON COVERAGE AS THE COLD FRONT
SINKS ACROSS THE AREA. IWD AND CMX WILL BE BEHIND THE FRONT...WITH
VFR CEILINGS AND VIS EXPECTED THROUGH THE PERIOD. SAW SHOULD BE ON
THE N EDGE OF POP UP SHOWERS AND THUNDERSTORMS AROUND 16-20Z. FOG
MAY DEVELOP OVERNIGHT...WITH THE LIGHT WINDS AND CLEAR SKY AT
SAW.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 326 AM EDT FRI AUG 14 2015
FOG WILL REMAIN POSSIBLE THROUGH TONIGHT OVER E AND NE LAKE SUPERIOR.
A TROUGH WILL CROSS LAKE SUPERIOR THIS MORNING. IN ITS WAKE...A HIGH
WILL BUILD INTO THE UPPER GREAT LAKES THIS AFTERNOON. THIS HIGH WILL
DRIFT INTO THE MID ATLANTIC STATES OVER THE WEEKEND. DURING THIS
TIME...A LOW WILL THEN MOVE FROM S SASKATCHEWAN ACROSS NW ONTARIO...
AND TO JAMES BAY LATE ON SUNDAY WHILE DEEPENING. THIS LOW WILL
CONTINUE INTO QUEBEC ON MONDAY AND DRAG A COLD FRONT ACROSS THE
UPPER LAKES SUNDAY NIGHT. EXPECT A PERIOD OF STRONGER SW
WINDS...WITH GUSTS NEARING 30KTS OVER THE HIGHER PLATFORMS SUNDAY. A
HIGH OVER MANITOBA MONDAY MORNING WILL FOLLOW INTO THE UPPER GREAT
LAKES ON TUESDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...JLB
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Aug 14, 4:49 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
549 AM EDT FRI AUG 14 2015
MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
549 AM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS
EVENING MAINLY OVER EAST AND SOUTH CENTRAL UPPER MICHIGAN. SMALL
HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH ANY STRONGER STORMS
THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS FAR WESTERN UPPER MICHIGAN
SUNDAY AFTERNOON INTO SUNDAY EVENING...AND OVER CENTRAL UPPER
MICHIGAN SUNDAY NIGHT INTO MONDAY. THE CHANCE OF THUNDERSTORMS
RETURNS AGAIN TUESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
549 AM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER FAR EASTERN LAKE SUPERIOR THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE OVER THE EAST HALF OF THE LAKE SUNDAY
NIGHT INTO MONDAY MORNING. THE CHANCE OF THUNDERSTORMS RETURNS
TUESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
549 AM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE FROM LATE THIS MORNING INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY AND THEN
WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
JLB
In the hours before
Special weather statement, Aug 14, 11:01 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1201 PM EDT FRI AUG 14 2015
MIZ006-141700-
ALGER MI-
1201 PM EDT FRI AUG 14 2015
...STRONG THUNDERSTORMS MOVING OFF THE LAKE TOWARD GRAND
ISLAND...MUNISING...AND PICTURED ROCKS...
AT 1157 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRAND ISLAND...MOVING SOUTHEAST AT 15 MPH. ADDITIONAL STRONG
STORMS WERE NORTH OF GRAND ISLAND...MOVING SOUTHEAST TOWARD PICTURED
ROCKS.
HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUNISING...GRAND ISLAND...CHAPEL LAKE...MINERS CASTLE...CHRISTMAS...
GRAND PORTAL POINT AND WETMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING ARE OCCURRING WITH THESE STORMS. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
&&
LAT...LON 4655 8643 4633 8663 4645 8682 4648 8675
4651 8674 4647 8674 4644 8668 4653 8671
4656 8669 4654 8663 4648 8663 4649 8661
4647 8661 4646 8667 4641 8664 4656 8647
TIME...MOT...LOC 1557Z 305DEG 14KT 4653 8675
JLASpecial weather statement, Aug 14, 11:29 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1229 PM EDT FRI AUG 14 2015
MIZ006-141700-
ALGER MI-
1229 PM EDT FRI AUG 14 2015
...SPECIAL WEATHER STATEMENT...
AT 1228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TRENARY...OR 20 MILES SOUTHWEST OF MUNISING...MOVING SOUTHEAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TRENARY AROUND 1240 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DIFFIN...TRAUNIK AND
KIVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4616 8666 4616 8710 4617 8712 4626 8711
4635 8699 4617 8664
TIME...MOT...LOC 1628Z 315DEG 16KT 4623 8701
07Special weather statement, Aug 14, 11:38 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1238 PM EDT FRI AUG 14 2015
MIZ006-013-141715-
DELTA MI-ALGER MI-
1238 PM EDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELTA AND
SOUTHWESTERN ALGER COUNTIES UNTIL 115 PM EDT...
AT 1237 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TRENARY...OR 21 MILES SOUTHWEST OF MUNISING...MOVING SOUTHEAST
AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DELTA
AND SOUTHWESTERN ALGER COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...ROUND LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4614 8711 4628 8693 4616 8665 4596 8691
TIME...MOT...LOC 1637Z 312DEG 7KT 4617 8695
07
Hail, Delta
- When
- August 14, 11:51 AM EST to 11:54 AM EST
- Where
- Delta County, 0.48 mi E of Osier
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.120, -86.990
Golf ball sized hail observed south of Trenary near Highway US-41. Report was relayed via social media.
Hail, Dickinson
- When
- August 14, 11:37 AM CST to 11:39 AM CST
- Where
- Dickinson County, 0.48 mi E of Vulcan
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 45.780, -87.860
Nickel sized hail reported via a video on social media.
Hail, Menominee
- When
- August 14, 2:15 PM CST to 2:17 PM CST
- Where
- Menominee County, Menominee
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 45.120, -87.620
There were multiple reports of dime to quarter sized hail via social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 14 to 16, 201548 injured · 4 events
- Hail and Damaging Winds in Wisconsin, August 14, 2015$65,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 14, 2015$40,000 · 1.25 in hail · 6 events
- Damaging Winds in Texas, August 14, 2015$45,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 14, 2015$35,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 14, 20151 injured · $16,000 · 1.5 in hail · 8 events
- Damaging Winds in Michigan, August 14, 2015$4,000 · 56 kt wind · 23 events
- Marine Thunderstorm Winds in Lake St. Clair, August 14, 20152 injured · 54 kt wind · 3 events
- Damaging Winds in Montana, August 14, 201562 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201560 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201552 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598523, 598524, 598525.